PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Tox

(Click the link to comment and to vote – voting not working through email, sorry!)

A 15yo obese patient is brought in after admitting to taking an overdose of “a handful” of metformin as a suicide attempt. No other drugs were available to the patient and co-ingestion is not suspected. 

What is the most important lab test to obtain in the ED to assess degree of toxicity?
22 votes
LabsTox

pemsou5_wp • February 2, 2021


Previous Post

Next Post

Comments

  1. Kelly February 2, 2021 - 11:08 am Reply

    C) Lactic acid level
    The most significant finding of toxicity of metformin overdose is lactic acidosis. Metformin levels are not routinely available at most hospitals, and do not result fast enough to impact emergency department management. Metformin alone should not make a patient hypoglycemic. Impaired renal or liver function could increase the risk of significant toxicity with metformin overdose, but the most important indicator of toxicity is degree of lactic acidosis.

Leave a Reply

Your email address will not be published / Required fields are marked *